• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

I had my first antibiotic in 12 years and then thrush everywhere, what gives?

Freddd

Senior Member
Messages
5,184
Location
Salt Lake City
I had an infection in an abscessed tooth and was given Augmentum. After 10 days on Augmentum and a few days later my body exploded in thrush etc and spent 3 weeks on Diflucan as it was going internal. I've never had anything like that in my life. I used to take antibiotics 6 times a year or much more some years. After the oral surgery (13 teeth out on the Friday the 13th, upper arch for near total erosion of the gum I developed an infection and was given a 7 day round of Amoxicillin and 10 days of Diflucan. That prevented a restart on the thrush.

I haven't been sick in 12 years, since starting the MeCbl. I've never had thrush that I know of. Does anybody know about this kind of reaction?

Just as an additional note, Diflucan causes hypokalemia and that is a stated and known side effect. It starts with the first dose. It increased my potassium need went up 400mg a day at 100mg/day of Diflucan.
 

taniaaust1

Senior Member
Messages
13,054
Location
Sth Australia
It is common to get thrush reactions from antibiotics, they kill the bodies good bacteria too I myself couldn't take any antibiotics for many years without getting thrush and then having an extremely hard time getting rid of it (I spent about 8mths or longer one time trying to get rid of it), if I didn't take at same time those pills to get rid of it and be taking for a time after the antibiotic course finished.

so I suggest to get your doctor to prescribe you things for thrush at the same time as you are given antibiotics next time to prevent this happening again. I was given a big bottle of those pills which I could take any time a dr prescribed me antibiotics (interestingly I don't have this issue any more but I was so susceptible to thrush for years and years).
 

Martial

Senior Member
Messages
1,409
Location
Ventura, CA
It's a pretty common side effect, though it does sound your case was pretty severe. I guess the best thing to do since you were already on anti fungals would maybe a continued maintenance dose of an herbal anti fungal like Olive Leaf Extract for sometime, and maybe bumping up your intake of resistant starch, and taking a good probiotic like butyric acid derivatives (Miyarisen), or soil based like AOR, or Prescript Assist.
 

JPV

ɹǝqɯǝɯ ɹoıuǝs
Messages
858
Oral Thrush Symptoms, Causes, and Treatment (WebMD)

Thrush is an infection of the mouth caused by the candida fungus, also known as yeast. Candida infection is not limited to the mouth; it can occur in other parts of the body as well, causing diaper rash in infants or vaginal yeast infections in women.

Thrush can affect anyone, though it occurs most often in babies and toddlers, older adults, and people with weakened immune systems.

Small amounts of the candida fungus are present in the mouth, digestive tract, and skin of most healthy people. They are normally kept in check by other bacteria and microorganisms in the body. However, certain illnesses, stress, or medications can disturb the delicate balance, causing the fungus candida to grow out of control and causing thrush.

Medications that upset the balance of microorganisms in the mouth and may cause thrush include:
 

IreneF

Senior Member
Messages
1,552
Location
San Francisco
Blech. Either you get more sensitive to the stuff as you get older, or docs are prescribing stronger antibiotics as bacterial resistence grows.

The same thing has happened to me on a much smaller scale (vaginal yeast).

Have you tried spore-forming probiotics? They should help repopulate your body with "good" organisms.
 

Freddd

Senior Member
Messages
5,184
Location
Salt Lake City
There are multiple varieties of fungus, besides yeast, that can be a problem. It was invading my throat and my urinary tract. If it goes into the serum it can be fatal. I had upcoming oral surgery which could not be done until there was no active infection. From what I was reading I was lucky to get away with 3 weeks of treatment at the lowest dose. I have been taking probiotics for some years. My internist said thrush sensitivities was "One of the joys of growing older". I have a small Diflucan prescription in reserve to start at the first sign. The first time it exploded Friday night and I wasn't able to get started on Diflucan until Monday. I also had the copper deficiency symptoms which is basically broken methylation in specific places. May that also dumped on my immune system.

The Augmentum is amoxicillin with another drug that makes the bacteria more susceptible. It kicked the hell out of my digestive system.

Olive leaf extract, that was something I used to use when I was sick a lot. I haven't had any in 12 years. It was quite a shock. I used to get a cold and end up going through 6 months of crap afterwards. I've gotten out of practice of dealing with affliction after affliction and I have almost run out of symptoms to track, much more fun then having an abundance of them.
 
Messages
1
Listen, prescription anti-fungals (in fact ALL anti-fungals) are tricky and somewhat risky medicine. I have found that using a combination of Caprylic Acid and Pau d'Arco is marvelous in resolving the problem. Caprylic Acid has been favorably compared to Nystatin without any of the side effects. I just recently had an oral thrush episode after 8 days (of 14 in prescription). In a day or two the SORE TONGUE and white patches disappeared. These are non-prescription "natural" remedies. Do back off sugar temporarily while treating (yeast/fungi LOVE sugar). Good luck.